Many drugs interfere with human sexuality. Antidepressants are among the worst offenders. But one antidepressant is different. Is bupropion a sex pill? Joe Graedon The People's Pharmacy August 7, Default 12 Comments Many people find that traditional antidepressants lower their libido and interfere with sexual pleasure.
Bupropion just might fill the bill as a sex pill. One reader shares her story: A Beneficial Sexual Side Effect: About ten years ago I began taking Wellbutrin for depression. Within two weeks I felt better than I had in decades. I also experienced a welcome side effect. Though I have always had a healthy libido, I did have some trouble reaching orgasm, as many women do.
Suddenly I was able to have quick, easy, multiple orgasms. Because Wellbutrin works on dopamine rather than serotonin, my psychiatrist said it often has that effect. When I read about antidepressants, the only ones mentioned are the SSRIs that so often produce negative sexual side effects.
Wellbutrin has been a solution for my sexual difficulty. The History of Wellbutrin Bupropion: People with low sex drives were divided into two groups. Half were given bupropion and half received a placebo. The researchers reported that within two weeks the people taking bupropion reported a greater interest in sex.
By three months more than 50 percent were making love more frequently. One of the investigators stated: The positive sexual reactions to bupropion stand out in marked contrast to most other antidepressants. As mentioned, other drugs prescribed for depression often interfere with sexual function.
KK reported lasting problems: I fear I may never again have the libido I had before this medicine. I would rather be depressed than have these side effects. I have no sensation down below anymore. I fear that I will lose him over the lack of sex.
I took fluoxetine for close to eight years. About three months ago I decided to quit. I skipped a day, then two days, then twice a week I would take them, once a week, etc.
I had no sexual desire what so ever. Fast forward to today and I have passing desires but when it comes to performance there are problems. Once I am in the mood, it is difficult to achieve an erection. Once I have an erection, it is difficult to control and I have premature ejaculation. While on medication my sexual libido was ok, not great. I was on paroxetine for about 15 months. I noticed a few sexual side effects while on it.
It has been something like eight months since I stopped taking it. I have seen some improvement with my arousal, but I still have a numb testicle, low libido at times, and reduced sensation from sex.
It is very hard to live with this but I have to keep pushing on. I am very upset with my doctor and the drug company. I never fully recovered my libido and suffer from genital anesthesia.
A friend of mine reports the same. Doctors sometimes prescribe bupropion for low libido, although the drug has not been approved for that use Mayo Clinic Proceedings, Jan. One woman shared this unexpected reaction to bupropion: A thousand happy times yes. I have always had what I would consider an average libido. Now, however, I have an above-average libido—physically and mentally. What has been your experience with antidepressant medications?
Have you had sexual problems on standard SSRI-type drugs? Does it deserve a reputation as the Sex Pill? Share your story in the comment section below. Read more about bupropion and other drugs that affect libido in our Guide to Female Sexuality.
Ruth gives advice for enjoying sex after 50, or at any age. In addition, Sue and Irwin Goldstein share their expertise on female sexual function.